Pennsylvania, 2006

High Wind in Pennsylvania, February 17, 2006

February 17, 2006 · NWS CLE · 3 events in 3 counties and zones

A strong area of low pressure over southern Lower Michigan during the evening hours of February 16th passed to the north of Lake Erie during the early morning hours of the 17th. m.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure over southern Lower Michigan during the evening hours of February 16th passed to the north of Lake Erie during the early morning hours of the 17th. A cold front trailing this low moved into Northwest Pennsylvania around 4 a.m. on the 17th. Gusty westerly winds behind this front downed trees and large limbs throughout Erie and Crawford Counties. Peak gusts of 60 mph were recorded at both the Presque Isle Lighthouse and at a marina in North East. Other peak gusts included: 54 mph at the Meadville Airport (Crawford County) and 51 mph at Erie International Airport. Power outages were reported in both Erie and Crawford Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 17, 3:35 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 17, 3:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
335 AM EST FRI FEB 17 2006

.SHORT TERM (TODAY THROUGH SATURDAY)...
CDFNT MOVING RAPIDLY EAST AND BEST PRESSURE RISES NOW PUSHING ACROSS
FCST AREA. WINDS GUSTS AT ASOS SITES CURRENTLY RANGING FROM UPPER
30S (KNOTS) TO MID 40S...NOT TRUE WARNING CRITERIA BUT STILL SHOULD
BE ENOUGH TO BRING DOWN SOME TREES/BRANCHES POWER LINES ETC. WIND
SHOULD STILL BE NEAR PEAK AT ISSUANCE TIME SO WILL KEEP WARNING
GOING FOR NW OH BUT CUT IT SHORT ENDING AT 10 AM. H8 WIND PROGGED TO
GO FROM 55 KTS AT TOL AT 12Z TO 30 KNOTS BY 18Z. EVEN WITH SOME
SUNSINE BREAKING THROUGH...THE LOWERING INVERSION AND RELAXING
GRADIENT SHOULD START TO LIMIT THE MIXING AND GUSTS. REMAINDER OF
FCST AREA WILL CONTINUE WARNING UNTIL NOON. ALONG LAKESHORE WIND
COULD LINGER A COUPLE OF HOURS LONGER BUT WORST SHOULD BE OVER BY
NOON. WRAP AROUND CLOUDS AND A FEW FLURRIES SHOULD WORK ACRCOSS FCST
AREA THIS MORNING. SOME LAKE SNOW SHOWERS WILL DEVELOP AND WILL HAVE
TO ALLOW FOR A FEW INCHES TODAY IN THE SNOW BELT. VERY DRY AIR
FILTERING IN AND DEWPOINTS WILL TAKE A RUN AT ZERO TONIGHT AND
SATURDAY. CLEARING SHOULD PROGRESS TODAY EXCEPT IN LAKE EFFECT
AREAS. NO BUFKIT DATA HERE THIS MORNING (LOCAL SOFTWARE PROBLEM) BUT
MODEL SOUNDINGS KEEP INVERSION IN SNOWBELT NEAR 850 MB. TROUGH STILL
PROGGED TO DROP SE ACROSS THE LOWER LAKES TNGT WHICH SHOULD RAISE
INVERSION A BIT SO THERE IS A WINDOW FOR SOME INCREASED LAKE EFFECT
FOR WHILE AS FLOW BACKS A BIT TOWARD WEST AHEAD OF TROUGH. HARD TO
IMAGINE THE LAKE EFFECT BANDS WILL REMAIN HEALTHY ON SATURDAY AS THE
VERY DRY TRUE ARCTIC AIR MOVES IN AND DO NOT FEEL CONFIDENT ENOUGH
TO ISSUE ANY LAKE EFFECT WARNINGS OR ADVISORIES AT THIS TIME SO WILL
JUST KEEP LAKE EFFECT SNOW WATCH GOING.

MAX TEMPS TODAY ARE TRICKY AS TEMPS WILL BE FALLING RAPIDLY DURING
THE EARLY MORN HOURS. WILL TRY TO FCST 12Z TEMP AND GO FROM THERE.
MOS TEMP GUDIANCE DOES NOT HAVE A GOOD HANDLE ON HOURLY TEMPS AS 12Z
TEMP AT TOL FORECAST TO BE 38 AND IT IS ALREADY DOWN TO 34. FIGURE
MID 20S NW OH...NEAR FREEZING I-71 CORRIDOR AND MID/UPPER 30S TOWARD
PA BY 12Z. TEMPS WILL LIKELY RECOVER A FEW DEGREES NW OH THIS
AFTERNOON BUT PROBABLY NOT BACK ABOVE 12Z LEVELS. ELSEWHERE TEMPS
SHOULD DROP INTO THE MID/UPPER 20S AND LEVEL OUT. BULK OF ARCTIC AIR
WILL BE OVERHEAD TOMORROW AND WILL CUT MAX TEMPS A BIT MORE ALTHOUGH
WITH LITTLE/NO SNOW COVER AND SOME SUNSHINE TEMPS WILL TRY TO
RECOVER SOME BUT WILL HOLD IN THE TEENS MOST AREAS.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
DID NOT MAKE ANY CHANGES TO EXTENDED FCST. FOLLOWING IS DISCUSSION
FROM YESTERDAY...
HIGH PRESSURE WILL BUILD SLOWLY EAST TOWARD THE FORECAST AREA WITH
STRONG COLD AIR ADVECTION TAKING PLACE. LAKE EFFECT SHOULD CONTINUE
INTO SATURDAY NIGHT AS BEST SNOW GROWTH POTENTIAL AND UPWARD
VERTICAL MOTION MERGE DURING THE SATURDAY NIGHT PERIOD.  A CHANCE OF
FLURRIES CAN BE EXPECTED OVER THE REST OF THE AREA.  INVERSION DROPS
BY SATURDAY NIGHT SQUASHING LAKE EFFECT DOWN TO MINIMAL SNOW SHOWER
ACTIVITY BY SUNDAY.

THE HIGH WILL BUILD EAST ACROSS THE AREA SUNDAY INTO MONDAY.  WEAK
TROUGH SWINGS THROUGH THE AREA ON MONDAY WITH ANOTHER ROUND OF SNOW
SHOWER ACTIVITY POSSIBLE FOLLOWED BY MORE HIGH PRESSURE. CENTERS
WILL MOVE TO THE SOUTH OF THE AREA WITH COLD AIR ADVECTION TAKING
PLACE.

THEN...AS HIGH MOVES EAST OF THE AREA...WARM AIR ADVECTION TAKES
PLACE WEDNESDAY NIGHT INTO THURSDAY AHEAD OF THE NEXT STORM SYSTEM
EXPECTED TO DEVELOP OVER TEXAS AND MOVE NORTHEAST TO KENTUCKY BY
THURSDAY.

WILL GO WITH MUCH COLDER TEMPERATURES FIRST HALF OF THE EXTENDED
PERIOD WITH A GRADUAL WARMING TREND. GUIDANCE TEMPERATURES LOOK
REASONABLE CONSIDERING COLD 850 MB TEMPERATURES PROGGED TO PUSH INTO
THE AREA AND COLD ARCTIC AIR MASS DIVING SOUTHEAST.
&&

.AVIATION(06Z-06Z)...
STRONG CDFNT MOVING INTO EXTEME NW OH ATTM. SHOULD BE ON TOLEDO AT
06Z MOVING EAST THROUGH CLE ARND 08-09Z AND ERIE BY 11Z. GENERALLY
VFR CIGS AHEAD OF FNT WITH OCNL MVFR VSBY IN SHOWERS. CIGS
WILL LOWER TO MVFR SHORTLY AFTER FRONT MOVES THROUGH AND MAY
OCCASIONALY DROP TO IFR FOR FEW HOURS ESPECIALLY WESTERN AND CENTRAL
AREAS. WINDS WILL GUST TO AROUND 40-45KT AROUND FROPA AND FOR FEW
HOURS AFTERWARDS...THEN GUST AROUND 30KT DURING MORNING AND EARLY
AFTERNOON. EXPECT CIGS TO IMPROVE TO VFR LATE MORNING AND EARLY
AFTERNOON AS THE LOW LIFTS OUT AND DRIER AIR WORKS IN...THOUGH
EXTREME NERN AREAS MAY HOLD ONTO THE MVFR CIGS LONGER WITH THE COLD
WESTERLY FLOW ACROS THE LERI. HAVE SCATTERED SNOW SHOWERS ERI AREA
IN MORNING THEN AGAIN LATE IN PERIOD WITH LAKE EFFECT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...HIGH WIND WARNING TIL 10 AM NW OH AND REMAINDER N OH TIL NOON.
GALE WARNING LERI TIL 4 PM FRI. LAKE EFFECT SNOW WATCH
LAKE...GEAUGA...AND ASHTABULA COUNTIES 7 PM FRIDAY THROUGH 4 PM
SATURDAY. LOW WATER STATEMENT WESTERN BASIN LERI.
.PA...HIGH WIND WARNING TIL NOON. GALE WARNING LERI TIL 4 PM FRI.
LAKE EFFECT SNOW WATCH 7 PM FRIDAY THROUGH 4 PM SATURDAY.
&&

SHORT TERM...KOSARIK
LONG TERM...LOMBARDY
AVIATION...WCR
Hazardous weather outlook, Feb 16, 2:11 PM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
211 PM EST THU FEB 16 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-
211 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A SQUALL LINE IS EXPECTED TO MOVE THROUGH THE REGION LATE TONIGHT.
SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS.
HAIL AND AN ISOLATED TORNADO IS ALSO POSSIBLE. THE SQUALL LINE MAY
WEAKEN AS IT MOVES INTO EASTERN OHIO AND NORTHWEST PENNSYLVANIA.

A COLD FRONT ASSOCIATED WITH THE SQUALL LINE WILL MOVE RAPIDLY
THROUGH THE AREA LATE TONIGHT WITH WIND GUSTS BETWEEN 50 AND 60
MPH. SOME TREES...LIMBS MAY COME DOWN AND EVEN SOME POWER OUTAGES MAY
OCCUR. A HIGH WIND WARNING WILL BE IN EFFECT FROM 7 PM THURSDAY
UNTIL NOON ON FRIDAY. THE WINDS WILL DECREASE BY FRIDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING WILL BE IN EFFECT FRIDAY MORNING.

COLD TEMPERATURES WILL RETURN FOR THE WEEKEND. HIGHS WILL BE IN
THE TEENS SATURDAY AND 20S SUNDAY WITH LOWS GENERALLY 5 TO 15.
EVEN WITH DIMINISHING WINDS...WIND CHILLS WILL DROP TO NEAR ZERO
AT TIMES.

SOME LAKE EFFECT SNOW SHOWERS MAY AFFECT THE SNOW BELT FRIDAY
NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

LEZ142>149-162>169-171915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
211 PM EST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GALE WARNING IS EXPECTED LATE TONIGHT THROUGH FRIDAY AFTERNOON.
WITH FRONTAL PASSAGE AND THUNDERSTORMS WINDS MAY GUST IN EXCESS
OF 50 KNOTS. LOW WATER MAY ALSO OCCUR ON THE WEST END OF LAKE ERIE
LATE TONIGHT THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE WARNING IS EXPECTED LATE TONIGHT THROUGH FRIDAY AFTERNOON.
LOW WATER MAY ALSO OCCUR ON THE WEST END OF LAKE ERIE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KIELTYKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Crawford

When
February 17, 4:00 AM EST to 9:30 AM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

High Wind, Northern Erie

When
February 17, 4:00 AM EST to 9:30 AM EST
Where
Northern Erie forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

High Wind, Southern Erie

When
February 17, 4:00 AM EST to 9:30 AM EST
Where
Southern Erie forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492448, 5492449, 5492450.